Hail, Pennington
- When
- September 1, 7:09 PM MST to 7:11 PM MST
- Where
- Pennington County, 2.04 mi SSE of Rapid City to 2.87 mi SSE of Rapid City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.053, -103.203
A severe thunderstorm produced quarter to half dollar sized hail on the east side of Rapid City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter to half dollar sized hail on the east side of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 1, 12:18 PM MST, 6 hours 51 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 118 PM MDT THU SEP 1 2011 .DISCUSSION...WATER VAPOR SHOWS SW FLOW ALOFT THROUGH THE NRN PLAINS WITH UPPER TROF WORKING INTO THE NRN ROCKIES. SURFACE ANALYSIS PLACES COLD FRONT OVER ERN SD WITH NWLY FLOW ACROSS OUR CWFA. TONIGHT...UPPER TROF WILL WORK THROUGH THE NRN PLAINS AND PROVIDE PLENTY OF SYNOPTIC LIFT FOR SHOWERS AND ISOLATED THUNDERSTORMS...ESPECIALLY FROM THE BLKHLS EWD. BEST SEVERE THREAT WITH ANY THUNDERSTORMS IS EXPECTED TO REMAIN SOUTH/EAST OF OUR CWFA. FRIDAY...UPPER TROF SHIFTS EAST OF THE REGION WITH ANY LINGERING PCPN ENDING IN THE MORNING. RETURN FLOW WILL GET GOING ACROSS OUR WRN/CNTRL ZONES AS SURFACE HIGH MOVES INTO THE UPPER MIDWEST. FRIDAY NIGHT...NEXT UPPER TROF AND ASSOCIATED CDFNT WILL CROSS THE NRN PLAINS...WITH RIGHT REAR QUAD OF JET STREAK PROVIDING AMPLE SYNOPTIC LIFT FOR SHOWERS/TSTMS ESPECIALLY FROM THE BLKHLS EWD. SATURDAY...SURFACE HIGH WILL BUILD INTO THE NRN PLAINS BRINGING DRY AND COOLER WEATHER...WITH TEMPS STRUGGLING TO GET OUT OF THE 60S FOR HIGHS. LOWS SATURDAY NIGHT COULD DIP INTO THE 30S IN NERN WY AND THE BLKHLS. EXTENDED...MODELS ARE IN VERY GOOD AGREEMENT WITH UPPER RIDGE BUILDING ACROSS THE NORTHERN ROCKIES AND EVENTUALLY THE HIGH PLAINS DURING THE PERIOD. WILL GO WITH A DRY FORECAST FROM SUNDAY THROUGH WEDNESDAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA...MAINLY DURING THE EVENING HOURS. AREAS OF MVFR CONDITIONS WILL DEVELOP TONIGHT...ESPECIALLY ACROSS SOUTHERN AND CENTRAL SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM....TRIMARCHI AVIATION...TRIMARCHI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 330 AM MDT THU SEP 1 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 330 AM MDT (430 AM CDT) THU SEP 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY INTO INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE IS A POSSIBILITY THAT A STORM OR TWO MAY BECOME SEVERE THIS EVENING OVER SOUTH CENTRAL SOUTH DAKOTA PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY EVENING INTO EARLY SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 724 PM MDT THU SEP 1 2011 SDZ026-028-031-072-073-020215- CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 724 PM MDT THU SEP 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN MEADE COUNTIES UNTIL 815 PM MDT... AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF ROCKERVILLE...OR 6 MILES SOUTH OF DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... RAPID VALLEY... RAPID CITY AIRPORT... CAPUTA... ELLSWORTH AFB... BOX ELDER... FARMINGDALE... NEW UNDERWOOD... HEREFORD... WICKSVILLE... WASTA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 56 AND 98... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 745 PM MDT THU SEP 1 2011 SDZ026-028-031-072-073-020215- CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 745 PM MDT THU SEP 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 815 PM MDT... AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILL CITY...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... PACTOLA RESERVOIR... ROCKERVILLE... JOHNSON SIDING... HISEGA... BLACK HAWK... RAPID VALLEY... RAPID CITY AIRPORT... ELLSWORTH AFB... BOX ELDER... CAPUTA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 52 AND 68... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343358, 343357.